© 2001 PFPC
April 2, 2002
Yet another fluorinated drug called Leflunomide ("Arava") is being considered for market removal, and - once again - because of observed liver and cardiac toxicity. Please read the press release below, issued by the Public Citizen Group. Additional info follows the press release.
March 28, 2002
Arthritis Drug Should Be Removed From Market
Arava Linked to Liver Complications and Deaths, Public Citizen Tells FDA
WASHINGTON, D.C. - A prescription arthritis drug has been linked to an alarmingly high number of severe liver problems, including deaths, since it came to the market in 1998 and should be taken off the market immediately, the consumer group Public Citizen said today in a petition to the Food and Drug Administration (FDA).
Arava, also known as leflunomide and produced by Aventis, was first marketed in the United States in September 1998 to treat rheumatoid arthritis. Over the next three years, it was associated with at least 130 cases of severe liver toxicity, including 56 hospitalizations and 12 deaths, according to FDA data. Two of those who died were in their 20s.
"To have this many deaths and severe reactions over such a short time is truly disturbing." said Dr. Sidney Wolfe, director of Public Citizen's Health Research Group, which submitted the petition. "When there are other treatments that are more effective and don't endanger patients as much as this drug, there is absolutely no reason for the FDA to keep Arava on the market."
In a comparison between Arava and methotrexate, which is an equally or more effective drug for treatment of rheumatoid arthritis, Public Citizen found that over the three-year period it has been on the market, Arava was linked to six times more cases of fatal liver toxicity and 13 times more reports of hypertension than methotrexate, although there were 6.8 million (5.5 times) more prescriptions filled for methotrexate than Arava during that time. Additionally, Arava has been associated with 12 cases of the life-threatening autoimmune disease Stevens-Johnson Syndrome, and methotrexate with none.
Another danger of the drug is that it remains in body tissues for an extremely long time. Warnings already on its packaging suggest that byproducts could remain in the body for months, so that even if patients stopped the drug after an adverse reaction started, the damage could continue to affect patients for months.
Public Citizen's petition is supported by Dr. David E. Yocum, director of the Arizona Arthritis Center at Arizona Health Sciences Center, who recently ended a tenure as chair of the FDA's Arthritis Drugs Advisory Committee. Yocum said he agrees that the drug should be withdrawn from the market.
"I do not believe that the general rheumatologist understands or has any knowledge about these serious and potentially life-threatening complications," Yocum said in a letter to Wolfe. "I also agree that providing a black box warning concerning these issues may not be effective since no one can predict who will suffer from these complications."
Yocum has recently reported to the FDA the death of one of his patients from acute liver failure after using Arava.
After similar serious reactions to leflunomide in Europe, the European Agency for the Evaluation of Medicinal Products issued an urgent warning last year to patients and doctors about the drug's toxicity.
"Before it was approved by the FDA, there was evidence that leflunomide led to liver complications, and now the dangers are even clearer," Wolfe said. "No more patients should be subjected to these risks."
In 2001 the WHO/EMEA reported of a total of 296 cases with hepatic reactions implicating Leflunomide. Of these, 129 cases were considered as serious, including 2 cases of liver cirrhosis and 15 cases of liver failure, 9 with fatal outcome. The hepatic reactions appeared within 6 months of initiation of treatment (1).
Leflunomide is another drug containing a fluorophenyl compound. Numerous drugs containing fluorophenyl compounds have been withdrawn in recent years, or 'Health Alerts' issued - for identical reasons (2,3).
Tolrestat, a diabetic drug, was withdrawn in 1997 for having severe liver toxicity (2,3). In 1998, Flutamide, an anti-cancer drug, was also found to cause liver dysfunction, and health warnings were issued (4). In 1999, trovafloxacin and alatrofloxacin (Trovan) were found to cause severe liver disease (5). As you might remember, Baycol was withdrawn last year (2, 3). Prozac is still on the market.
Already in 1999, BEFORE it had been approved for the European market for treatment of rheumatoid arthritis, the European Medicines Evaluation Agency (EMEA) issued a public statement alerting that Leflunomide (then Hoechst, now Aventis) had been associated with reports of pancytopenia and serious skin reactions (6), just like other fluorinated drugs, such as the fluoroquinolones (2,3), or fluorinated steroids and other fluorides (7). [Pancytopenia -> Deficiency of all cell elements of the blood, aplastic anaemia]
Leflunomide is another example of the parent compound not being the active compound, as was discussed previously regarding sevoflurane.
The drug is metabolized into a compound commonly referred to as A77 1726, a 4-trifluoromethylphenyl-containing compound (8,9).
A77 1726 suppresses tyrosine kinases involved in signal transduction pathways.
Tyrosine is the precursor for thyroxine (T4).
In the liver, such compounds inhibit glutathione - absolutely essential for peripheral thyroid hormone T4 to T3 conversion - in a direct dose and time-dependent fashion (10), thus acting like other anti-thyroid drugs, such as PTU, which cause artificial "selenium deficiency" (11).
For over 70 years the pharmaceutical companies have known that ALL fluoride compounds are poisons to the liver, and may thus cause serious thyroid hormone imbalances.
How many more years and drugs and deaths and 'Health Alerts' will it take before somebody - at any drug-regulatory body anywhere - actually pays any attention?
Wendy Small & Andreas Schuld
Parents of Fluoride Poisoned Children (PFPC)
Vancouver, BC, Canada
1) WHO Health Alert #101: "Leflunomide - severe and serious hepatic reactions" (March 2001)
2) PFPC NEWS August 2001
3) Malaysia Poison Control Center
4) WHO Health Alert #73: "Flutamide - warning concerning severe hepatic dysfunction" (August 25, 1998)
5) WHO Health Alert: #85: "Trovafloxacin and alatrofloxacin : serious severe and unpredictable liver injuries" (May 28, 1999)
6) WHO Health Alert #91: "Leflunomide: reports of pancytopenia and serious skin reactions" (November 11, 1999)
7) PFPC: "Telangiectases" http://22.214.171.124/science/html/telangiectases.html
8) Mirmohammadsadegh A. et al. - "Differential Modulation of Pro- and Antiinflammatory Cytokine Receptors by N-(4-trifluoromethylphenyl)-2-cyano-3-hydroxy-crotonic acid
amide (A77 1726).The Physiological Active Metabolite of the Novel Immunomodulator Lefluonomide" Chemical Abstracts, vol. 129, No. 3 (Jul. 20, 1998)
9) Patterson, J. et al. - "3-carboxy-5-methyl-N-[4-(trifluoromethyl)
phenyl]-4-isoxazolecarboxamide. New Prodrug For The Antiarthritic Agent 2-cyano-3-hydroxy-N-[4-(trifluoromethyl) phenyl]-2-butenamide" Chemical Abstracts, vol. 116, No. 9 (Mar. 2, 1992)
10) Thompson DC, Perera K, London R - "Spontaneous hydrolysis of 4-trifluoromethylphenol to a quinone methide and subsequent protein alkylation" Chem Biol Interact 126(1):1-14 (2000)
11) Veronikis IE, Braverman LE, Alex S, Fang SL, Norvell B, Emerson CH - "Comparison of the Effects of Propylthiouracil and Selenium Deficiency on T3 Production in the Rat" Endocrinology 137 (6):2580-2585 (1996)